Kentucky, 2016

Damaging Winds in Kentucky, June 15, 2016

June 15, 2016 · NWS JKL · 2 events in 2 counties and zones

A complex of thunderstorms moving southeast across northern Kentucky and the Bluegrass region brought sporadic strong to severe winds to portions of Powell and Rowan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A complex of thunderstorms moving southeast across northern Kentucky and the Bluegrass region brought sporadic strong to severe winds to portions of Powell and Rowan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 15, 7:30 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 15, 7:30 PM EST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson KY
830 PM EDT WED JUN 15 2016

.UPDATE...
Issued at 815 PM EDT WED JUN 15 2016

23z sfc analysis shows several meso-highs affecting the region
associated with MCS activity. The earlier one that moved through
south central Kentucky has now progressed deep into Central
Tennessee with its remnant cold pool dissipating just to the west
of the Cumberland Valley. Another is associated with a still
fairly healthy MCS diving southeast through the Cincinnati area
towards East Kentucky. This system has a good head of steam and a
leading edge of strong storms. While this is moving into an area
of relatively untapped instability the latest radar trends have
been weakening and expect that to continue to be the case as it
spreads southeast and eventually dissipates. However, would still
expect some strong convection to reach our northwest counties over
the next hour or so and its lingering showers to settle deep into
our CWA before clearing up. Have updated the gridded forecast with
this in mind. Currently temperatures are running in the lower 80s
through most of East Kentucky with dewpoints in the sticky low
70s. Winds are generally out of the west at 5 to 10 mph beneath
a deck of mid level clouds, with lower ones found in the west.
These updated grids have been sent to NDFD and the web servers.
Will hold off on any update to the still valid ZFP and HWO, for
now.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 356 PM EDT WED JUN 15 2016

Ongoing showers/storms across the Big Sandy region and higher
terrain will continue to truck east ahead of a couple of minor
impulses along the Ohio River. Storms have had a difficult time
sustaining much vertical development given rather warm temperatures
aloft characterized by 500 mb temperatures approaching -5C. This has
led to meager mid level lapse rates despite healthy instability
closer to the surface.

A more significant shortwave trough, currently pushing into lower
Illinois and far western Kentucky, will traverse east this afternoon
and evening. Should see an uptick in convection across the Bluegrass
and Lake Cumberland region by early this evening as more defined mid
level cooling sustains updraft growth. In addition, eastward
tracking outflow boundaries will likely focus development as well as
provide a mechanism for storms to propagate along. However, diabatic
heating will likely be waning by or shortly after this feature
arrives this evening, thus limiting deep layer instability.
Should nonetheless see numerous showers and storms for a period this
evening and perhaps into a portion of tonight.

Showers and thunderstorms will once again be in the offing Thursday
afternoon as an upper low, currently approaching the western Great
Lakes, dives southeast across lower Michigan and into the Ohio
Valley. This will increase deep layer shear to on the order of 40
knots as deeper mixing materializes in an increasingly unstable
environment. Upper support will be best realized across the higher
terrain of far eastern Kentucky where the previously mentioned upper
low will approach as a decaying positively tilted trough. An
accompanying surface low moving across the central Appalachians will
usher in a cold front Thursday evening, bringing at least a round of
low level forcing to a broader region. Timing of arrival of the
upper forcing and lift along the front will be critical in storm
development coincident with peak heating. This upper feature may end
up passing too far east to really amount to much across the
Commonwealth, but the presence of the front along with any lingering
outflow boundaries warrant scattered mention. Upslope flow in the
higher terrain behind the front will keep showers/storms lingering
into the night.

.LONG TERM...(Friday through Wednesday)
Issued at 300 PM EDT WED JUN 15 2016

A shortwave trough will drop south across eastern Kentucky on
Friday and could lead to some isolated showers as moisture is
sufficient for some development with the forcing from the wave
aloft. Thus, trended pops upwards just a tad for Friday. By
Friday night, this wave drops on south and high pressure takes
hold for the upcoming weekend. This will keep the weather calm
and quiet through Monday And possibly Tuesday. Models are in fairly
good agreement on this 3 to 4 day stretch of dry weather. A cold
front will drop south into the Ohio river valley late Tuesday or
Wednesday, bringing the threat of rain back to the area. However,
given the time range, will only have low pops as we get into the
middle of next Week. After a cooler and less humid start to the
weekend, conditions will slowly warm with increasing humidity as
we head into the early portion of next week. The warmth and
increasing humidity will continue into the middle of the week
ahead of the approaching cold front.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 830 PM EDT WED JUN 15 2016

Isolated to scattered showers and storms will traverse the
forecast area this evening with the most sustained activity
anticipated to the north and west of JKL. With any storm MVFR/IFR
visibilities and ceilings will be possible. Additionally, some
patchy fog with MVFR visibility will be a concern at all the sites
into the overnight considering most of them saw at least a touch
of rainfall today. A return to VFR conditions should be in the
offing for the morning and likely lasting into the afternoon as
model guidance suggests the storm activity will be much more
spotty through the day, Thursday. Winds will be generally 10 kts
or less from the southwest to west through the period, but an
increase from the northwest is anticipated late in the day as a
mainly dry cold front pushes through the area.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...GREIF
SHORT TERM...BG/GUSEMAN
LONG TERM...KAS
AVIATION...GREIF
Hazardous weather outlook, Jun 15, 3:16 PM EST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT WED JUN 15 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
416 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS EVENING. THESE
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND STRONG TO
POTENTIALLY DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY INTO THURSDAY NIGHT. A
FEW OF THE THUNDERSTORMS ON THURSDAY AND THURSDAY EVENING COULD
PRODUCE LOCALLY HEAVY RAINFALL AND STRONG TO POSSIBLY DAMAGING
WIND GUSTS. THE NEXT CHANCE FOR THUNDERSTORMS WILL OCCUR ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND THURSDAY.

JP/GUSEMAN

In the hours before

Special weather statement, Jun 15, 7:38 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
838 PM EDT WED JUN 15 2016

KYZ044-160115-
FLEMING-
838 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLEMING COUNTY...

AT 837 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES NORTHWEST OF MANCHESTER TO NEAR LEWISBURG TO 8
MILES WEST OF FAIRVIEW...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLEMINGSBURG...FAIRVIEW...POPLAR PLAINS...PLUMMERS LANDING...
CRAINTOWN...NEPTON...ELIZAVILLE...GODDARD...PECKS RIDGE...FOXPORT...
MUSES MILLS...WALLINGFORD...TILTON...HILLSBORO...COWAN...
MOUNT CARMEL...EWING AND FLEMINGSBURG JUNCTION.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3849 8359 3843 8358 3840 8348 3838 8345
      3836 8346 3826 8370 3827 8374 3829 8373
      3828 8378 3831 8384 3834 8384 3836 8388
      3835 8390 3837 8390 3836 8392 3845 8398
      3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 0037Z 286DEG 36KT 3877 8370 3856 8383 3846 8408

DJ
Special weather statement, Jun 15, 8:00 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
900 PM EDT WED JUN 15 2016

KYZ044-050>052-060-160130-
ROWAN-MONTGOMERY-BATH-MENIFEE-FLEMING-
900 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROWAN...MONTGOMERY...
BATH...MENIFEE...FLEMING COUNTIES...

AT 858 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR CARLISLE TO NEAR PARIS...AND MOVING SOUTHEAST AT
40 MPH.

WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...MOREHEAD...OWINGSVILLE...MARSHALL...
JEFFERSONVILLE...CAMARGO...SHARPSBURG...SALT LICK...GRANGE CITY...
LOWER SPENCER...BETHEL...FLAT CREEK...BOURBON FURNACE...PRESTON...
ODESSA...EWINGTON...SIDEVIEW...RAMEY...WALKERS CROSSING AND HOPE.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3819 8335 3790 8382 3792 8394 3795 8398
      3811 8408 3813 8407 3817 8399 3832 8384
      3834 8384 3834 8386 3836 8388 3835 8390
      3837 8390 3836 8392 3841 8394
TIME...MOT...LOC 0058Z 302DEG 37KT 3835 8397 3821 8419

DJ
Special weather statement, Jun 15, 8:11 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EDT WED JUN 15 2016

KYZ044-052-160130-
ROWAN-FLEMING-
911 PM EDT WED JUN 15 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ROWAN...FLEMING
COUNTIES...

AT 910 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER GODDARD...OR
7 MILES SOUTHEAST OF FLEMINGSBURG...MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD...FLEMINGSBURG...POPLAR PLAINS...PLUMMERS
LANDING...GODDARD...
HAYS CROSSING...GATES...WALTZ...MUSES MILLS...HALDEMAN...MUNSON...
WALLINGFORD...CRANSTON...TILTON...MOUNT CARMEL...TRIPLETT AND
FOXPORT.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
141 AND 149.

&&

LAT...LON 3847 8358 3844 8357 3844 8358 3842 8355
      3840 8348 3838 8345 3840 8342 3839 8340
      3830 8333 3822 8330 3819 8335 3835 8378
      3850 8365
TIME...MOT...LOC 0110Z 307DEG 35KT 3837 8362

DJ
Special weather statement, Jun 15, 8:22 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
922 PM EDT WED JUN 15 2016

KYZ044-050>052-058>060-069-104-106-108-111-160145-
JACKSON-ROWAN-MONTGOMERY-LEE-ELLIOTT-WOLFE-BATH-ESTILL-MENIFEE-
FLEMING-MORGAN-POWELL-
922 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...ROWAN...
MONTGOMERY...LEE...ELLIOTT...WOLFE...BATH...ESTILL...MENIFEE...
FLEMING...MORGAN...POWELL COUNTIES...

AT 920 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR FOXPORT TO HOWARDS MILL TO 8 MILES NORTH OF
RICHMOND...AND MOVING SOUTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT
STERLING...MOREHEAD...STANTON...IRVINE...OWINGSVILLE...FRENCHBURG...
CAMPTON...MARSHALL...HENRY...JEFFERSONVILLE...CAMARGO...CLAY CITY...
FINCASTLE...RAVENNA...WELLINGTON...SALT LICK...CAMPSITES IN THE
INDIAN
CREEK AREA OF THE DANIEL BOONE NATIONAL FOREST...LOWER
SPENCER...STOLL
AND PITTS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 13 AND 48.
 INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS 115 AND 148.

&&

LAT...LON 3840 8341 3819 8327 3827 8318 3821 8308
      3768 8353 3743 8418 3753 8419 3757 8409
      3764 8413 3767 8409 3781 8410 3781 8412
      3782 8409 3783 8400 3787 8403 3787 8402
      3793 8397 3803 8402 3808 8388 3843 8358
TIME...MOT...LOC 0120Z 324DEG 34KT 3846 8350 3805 8385 3786 8435

DJ
Special weather statement, Jun 15, 8:38 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
938 PM EDT WED JUN 15 2016

KYZ119-120-160245-
MARTIN-PIKE-
938 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT MARTIN...PIKE...

AT 938 PM EDT...A STRONG THUNDERSTORM WAS OVER PEVIER...OR OVER
INEZ...MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INEZ...WARFIELD...HEENAN...BRADBURY...THREEFORKS...PRINCE...
DAVELLA...STIDHAM...ADD...HODE...WHITEPOST...CONDER...JARAD...
DAVISPORT...TURKEY CREEK...LAURA...VARNEY...DEBORD...
TOMAHAWK AND MILO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 KENTUCKY HIGHWAY 3 IN JOHNSON COUNTY  KENTUCKY HIGHWAY 3 IN MARTIN
COUNTY BETWEEN MILE MARKERS 1 AND 9.
 U.S. HIGHWAY 119 IN PIKE COUNTY BETWEEN MILE MARKERS 12 AND 16.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3757 8235 3776 8266 3779 8268 3782 8265
      3785 8267 3789 8260 3792 8260 3794 8258
      3789 8242 3781 8240 3782 8239 3776 8233
      3776 8231 3774 8233 3770 8230 3767 8230
      3767 8227
TIME...MOT...LOC 0138Z 300DEG 13KT 3783 8257

GREIF
Special weather statement, Jun 15, 8:43 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
943 PM EDT WED JUN 15 2016

KYZ050-058>060-068-069-079-080-108-111-112-114-160215-
JACKSON-ROCKCASTLE-LAUREL-MONTGOMERY-LEE-OWSLEY-WOLFE-ESTILL-MENIFEE-
POWELL-BREATHITT-PULASKI-
943 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JACKSON...ROCKCASTLE...
LAUREL...MONTGOMERY...LEE...OWSLEY...WOLFE...ESTILL...MENIFEE...
POWELL...BREATHITT...PULASKI COUNTIES...

AT 942 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM LUCKY STOP TO NEAR LANCASTER...AND MOVING SOUTHEAST AT
35 MPH.

WINDS IN EXCESS OF 40 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STANTON...IRVINE...MOUNT
VERNON...BEATTYVILLE...MCKEE...CAMPTON...BOONE...
SIMPSON...JEFFERSONVILLE...CLAY
CITY...FINCASTLE...RAVENNA...CAMPSITES IN
THE INDIAN CREEK AREA OF THE DANIEL BOONE NATIONAL FOREST...SEWELL...
LANE...DONARO...CRESSMONT...VADA...IDA MAY AND PITTS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 BERT T. COMBS MOUNTAIN PARKWAY BETWEEN MILE MARKERS 12 AND 50.
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 51 AND
72.

&&

LAT...LON 3748 8445 3747 8438 3754 8435 3751 8426
      3757 8409 3764 8413 3767 8409 3781 8408
      3782 8409 3781 8412 3782 8411 3785 8406
      3783 8400 3787 8403 3787 8402 3793 8398
      3801 8381 3764 8333 3717 8438 3737 8449
TIME...MOT...LOC 0142Z 319DEG 30KT 3794 8381 3756 8455

DJ

The radar

The Jackson,KY radar (KJKL), 50 km away, was scanning. The volume nearest the first event began at 01:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Powell

When
June 15, 8:43 PM EST
Where
Powell County, 4 mi ESE of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.828, -83.802

A trained spotter observed a 30 to 40 foot tree blown down southeast of Stanton.

Thunderstorm Wind, Rowan

When
June 15, 8:50 PM EST
Where
Rowan County, 1.29 mi NNW of Bangor to 1.2 mi NNW of Paragon
Measured
51 kt (59 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.066, -83.441

Department of Highway officials reported large tree limbs down on Highway 519 and Clay Lick Road south of Morehead.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629964, 629966.